NWS Jackson, KY wrote its last area forecast discussion before the first event at Dec 23, 7:55 AM EST, 35 minutes earlier.
Area forecast discussion, Dec 23, 7:55 AM EST, 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
755 AM EST Sat Dec 23 2017
.UPDATE...
Issued at 750 AM EST SAT DEC 23 2017
The surface wave continues to move across the region and appears
to be across the southeastern counties at this time. The heavier
showers are moving more rapidly east and southeast at this time
and appear to be located near the surface wave and associated cold
front. This is leading to a sharper temperature gradient between
the central parts of the cwa and some valleys that have
experienced downsloping and warm advection nearer the VA border.
Wind, temperatures, and dewpoints were updated based on recent
observations, with little additional changes at this time. QPF for
the 7AM to 1PM EST period was lowered a bit in the north and
raised slightly in the south based on recent radar trends. With
the heavier showers moving to the east and southeast, it is likely
that the flash flood watch may be able to be cancelled early.
Rises on some areas rivers, especially the downstream KY basin
point of Ravenna and the Red River at Clay City may rise to near
bankfull. Dry weather preceding this rain event has precluded more
substantial rises across the area.
&&
.SHORT TERM...(Today through Sunday)
Issued at 355 AM EST SAT DEC 23 2017
Steadier rain showers have temporarily tapered off across most of
the southeastern part of the region, with moderate to locally
heavy rain showers from south central KY to portions of northeast
Ky or near the surface frontal zone that resides across the OH
Valley region. A wave of surface low pressure is moving along the
front which has led to the axis of steadier showers moving north
with south to southeast downslope low level flow having been noted
on VWP for the past few hours. This flow is starting to veer to
more of a southwesterly direction and supports the majority of the
model guidance bringing the steadier showers back into southeast
KY through sunrise. Some of this rain could be locally heavy
especially just north of the low track from the Lake Cumberland
Region to near Cave Run Lake per radar trends and trends in recent
convective allowing models. There has recently been some isolated
lighting activity west of the Bowling Green area and in western
middle TN. With the axis of heavier rain shifting further north,
opted to add Wolfe, Montgomery, Bath, Menifee, and Powell counties
to the FFA and drop some of the counties in the Cumberland Valley
which will experience less rainfall today.
A broad trough encompasses much of the Conus at this point.
Although a more subtle mid level shortwave is expected to track
through this trough and over the area early in the period, the
main shortwave trough is expected to move into the Lower OH Valley
this morning reaching the middle OH Valley early this afternoon
and then the mid Atlantic states while dampening by this evening.
The deeper moisture should depart to the east by early afternoon
as it does so while the corresponding surface low moves into the
mid Atlantic states by that time. Cold advection today should
lead to the warmest temperatures between sunrise and 10 or 11 AM
with temperatures falling well into the 40s by late this
afternoon. Lingering low level moisture and an uslope component
may lead to drizzle lingering well into the evening at least for
the far southeast. Some of this could measure.
This surface low should continue departing to the north and east
tonight as surface high pressure noses into the OH Valley.
Meanwhile, a shortwave trough and associated weak clipper like
surface low is moving through the northern Rockies at present.
That system should reach the Plains tonight and be approaching the
Mid MS Valley by dawn on Sunday. This shortwave trough will
approach the region on Sunday. At the same time, the model
consensus is for surface pressures to lower during the day on
Sunday across the Southern Appalachian region with a surface low
developing and tracking toward southeast PA by the end of the
period. The shortwave moving into OH Valley late in the period
will mark the leading edge of an airmass more typical of winter
and cold advection will begin as the low moves northeast of the
period late in the day. Lapse rates should steepen toward the end
of the period with moisture depth increasing while temperatures
in saturated or near saturated layer dropping. This should lead to
initial light rain or drizzle transitioning more toward rain
showers with possible ice introduction into the clouds. Some snow
may mix in for the far north and highest terrain near the VA
border around or shortly after sunset on Sunday.
.LONG TERM...(Sunday night through Friday)
Issued at 310 AM EST SAT DEC 23 2017
Models are trending towards more QPF with the clipper system
Sunday night. This may give a few areas, especially on the higher
ridges and north of I-64, a better chance of seeing closer to an
inch of snowfall. Precipitation will continue to transition over
to snow Sunday evening with all locations mainly snow by midnight.
The increased potential snowfall will lead to a better chance for
slick roads Sunday night as temperatures fall well into the 20s by
Christmas morning. Winds will also be quite gusty through the
overnight period with wind gusts up to 30 mph likely. This may
actually help to remove some of the moisture off the roads by
Christmas morning with the dry advection ongoing. However, there
could still be some lingering slick spots. With the top of the
moist layer falling right into the best dendritic growth region by
Christmas morning, we could continue to deal with a few flurries
until the last of the cloud cover erodes during the morning hours.
High pressure will then build in for Christmas day, but conditions
will be much colder with highs only reaching the low to mid 30s.
Monday night looks to be quite chilly, but will be contingent on
enough clearing as a weak clipper system will drop southeast
across the area and could bring an uptick in cloud cover. This
system remains moisture starved, so cloud cover may not have a
significant impact. However, temperatures (exactly how cold they
get) will be highly dependent on the cloud cover.
High pressure will then build in briefly for the middle of the
week before the weather turns unsettled again for Thursday and
beyond. Models remain all over the place regarding a storm system
for Thursday and Friday, but models have been trending colder with
this system, supporting the potential for more snow. The 00z GFS
shows a persistent period of overrunning precipitation across
eastern Kentucky from Thursday through early Saturday with a
period of freezing rain, sleet, and eventually snow all in play.
This solution would be impactful for eastern Kentucky. However,
GFS ensemble members should a great deal of spread, showing little
support for the operational run. The 00z ECMWF solution would
offer mainly all snow, but a shorter duration snow event with more
of an open wave crossing the region. At this point, still a bit
of spread in the models, but confidence continues to grow in the
chances for at least some wintry precipitation late next week. We
will continue to highlight the potential in the HWO.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
ISSUED AT 730 AM EST SAT DEC 23 2017
A surface low is moving across southeast Ky with a cold front also
slipping south and east. The steadier rain showers during the
period will generally be southeast of the TAF sites though in rain
and low stratus/fog MVFR and even some IFR lingers at all sites.
SYM and SJS will initially have ceilings near airport mins. The
steadier rain should taper off by 18Z, but as cold advection
continues most locations should experience ceilings deteriorate to
or remain in the IFR range for the first 6 hours of the period.
Southern locations should generally remain in the IFR range for
ceilings through the period with some MVFR working into KSYM and
perhaps KSME at times during the last 12 hours of the period.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 1 PM EST this afternoon for KYZ050-051-
058>060-068-069-079-080-083-084-108-111-114.
&&
UPDATE...JP
SHORT TERM...JP
LONG TERM...KAS
AVIATION...JP
Hazardous weather outlook, Dec 23, 3:21 AM EST, 5 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
321 AM EST Sat Dec 23 2017
KYZ044-052-085>088-104-106-107-109-110-112-113-115>120-241130-
Fleming-Rowan-Whitley-Knox-Bell-Harlan-Elliott-Morgan-Johnson-
Magoffin-Floyd-Breathitt-Knott-Perry-Clay-Leslie-Letcher-Martin-
Pike-
Including the cities of Flemingsburg, Morehead, Corbin,
Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland,
Harlan, Sandy Hook, West Liberty, Paintsville, Salyersville,
Prestonsburg, Wheelwright, Jackson, Hindman, Pippa Passes,
Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
321 AM EST Sat Dec 23 2017
This hazardous weather outlook is for portions of eastern Kentucky.
.DAY ONE...Today and Tonight.
A prolonged period of rainfall may lead to moderate rises on area
streams and rivers today.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Snow showers are likely on Sunday night. Accumulations should
mainly be in the dusting to one half of an inch range with a few
ridgetops possibly receiving localized amounts of one inch.
Snow or mixed wintry precipitation is possible from late Wednesday
night through Friday. Due to low confidence in the potential track
and evolution of this system, timing of precipitation type and
the extent of any accumulations is also low. Monitor later
forecasts on this potential winter system.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
KYZ050-051-058>060-068-069-079-080-083-084-108-111-114-241130-
Montgomery-Bath-Estill-Powell-Menifee-Rockcastle-Jackson-Pulaski-
Laurel-Wayne-McCreary-Wolfe-Lee-Owsley-
Including the cities of Camargo, Jeffersonville, Mount Sterling,
Owingsville, Irvine, Ravenna, Clay City, Stanton, Frenchburg,
Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset,
London, Monticello, Stearns, Whitley City, Campton, Beattyville,
and Booneville
321 AM EST Sat Dec 23 2017
...FLASH FLOOD WATCH IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...
This hazardous weather outlook is for portions of eastern Kentucky.
.DAY ONE...Today and Tonight.
Moderate to heavy showers could result in localized instances of
high water this morning. The prolonged period of rainfall should
lead to rises to near bankfull on some area streams and rivers
today.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Snow showers are likely on Sunday night. Accumulations should
mainly be in the dusting to one half of an inch range with a few
ridgetops possibly receiving localized amounts of one inch.
Snow or mixed wintry precipitation is possible from late Wednesday
night through Friday. Due to low confidence in the potential track
and evolution of this system, timing of precipitation type and
the extent of any accumulations is also low. Monitor later
forecasts on this potential winter system.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
JP/KAS